• Can I use something other than Atropine for inflammation after cataract surgery?


    Question:

    I am 70 and had cataract surgery three weeks ago. I now have inflammation (swelling, redness, and irritation) in that eye and the second surgery was cancelled. Atropine eye drops were ordered but I can’t afford them and insurance does not cover it. Is there another drop other than Atropine that can be used?


    Answer:

    Persistent inflammation three weeks after cataract surgery is not that unusual and is very treatable. Atropine causes dilation (widening) of the pupil and protects the barrier between inflammation and the eye. The class of drugs is called cyclopegics. Similar drugs that can be substituted are cyclopentolate or homatropine. Sadly, in my practice I have found that insurers and formularies sometimes don’t cover any of these drugs. For that I have no explanation.


    Answered By: